MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VAXCEL; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / VAXCEL; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H96560M7801291
Medical Device Problem Codes Material Fragmentation (1261); Uncoiled (1659)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/07/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The guidewire from the reported event is expected to be returned to (b)(4), but has not yet arrived.Upon receipt of the sample, it will be forwarded to our supplier, (b)(4), along with a supplier corrective action request (scar).At the completion of the investigation, a supplemental medwatch will be submitted.(b)(4).Device not yet returned to manufacturer.
 
Event or Problem Description
As reported, "the guidewire had a slight bent to the tip but fed easily through the needle and into the vein, as we advanced wire, easily, further up the vessel the wire met resistance, tried to pull wire back but it snagged, tried to pull needle and wire out together, needle removed easily but end of wire was kinked and curled under the skin (as seen on fluoro) as we tried to gently pull the wire out, the floppy end began to separate from the inner wire and uncoil into a thin thread that had to be cut out of the pt's arm.Post fluoro did reveal that no segments were left in the arm." the used guidewire will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The october 2016 angiodynamics complaint report was reviewed for the vaxcel pasv picc product family for the failure mode "guidewire fractured." no adverse trend was identified.The used guidewire was returned in its protective hoop and was in one piece, but the end was unraveled.As this is a purchased component for angiodynamics, the sample was forwarded to our supplier, (b)(4), for evaluation and completion of a supplier corrective action request (scar).After evaluating the returned wire, (b)(4) determined that there did not appear to be any material missing.The damage presented by the sample appeared consistent with the device having been advanced against resistance as described in the complaint narrative into a constraint condition, and sustaining the fracture and stretch damage during subsequent manipulation.It was not possible to assign a definitive root cause for the event reported.Based on the evidence presented by the sample and the information provided by the supporting documentation [statement from end user that they pulled the guidewire back and it snagged - while it was in the needle], clinical and/or procedural factors appear to have impacted on the event as reported.The directions for use (dfu) provided with the picc device includes the following: "precaution: if guidewire must be withdrawn, remove the needle and guidewire as a single unit." (b)(4).

Brand Name
ANGIODYNAMICS / VAXCEL
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6053370
Report Number1317056-2016-00160
Device Sequence Number867589
Product Code LJS
UDI-Device IdentifierH96560M7801291
UDI-PublicH96560M7801291
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K021704
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2018
Device Catalogue NumberH96560M7801291
Device Lot Number5028944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/25/2016
Supplement Report FDA Received Date01/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;